Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 366, NWS Rapid City, SD

September 5, 2016Butte County, South Dakota; Crook County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Sep 5, 2016, 2:41 PM MDT for Butte County, South Dakota; Crook County, Wyoming. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2016, 2:41 PM MDT (20:41 UTC)
Expired
Sep 5, 2016, 3:45 PM MDT
In force
64 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Butte County, SD, Crook County, WY

The radar

The Rapid City radar (KUDX), 118 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 396 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:22 PM MDT, 19 minutes earlier.

Area forecast discussion, Sep 5, 2:22 PM MDT, 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
222 PM MDT MON SEP 5 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 222 PM MDT Mon Sep 5 2016

Perturbed sw flow will remain in place in the period, supporting
continued unsettled weather in the region. Diurnal heating with a
boundary/dry line in place will support a line of sct convection
across the western third through evening. A few strong to severe
cells will be possible over ne WY where a bulls eye of 1000 J/kg
of CAPE will be in place, combined with sufficient deep layer
shear. Attention turns toward the next impulse ejecting out of the
central Rockies. Stalled frontal boundary to the se of the region
with deep moisture and ensuing fgen will support shra/ts
development over NE, which is expected to graze the far se. A few
stronger elevated cells with large hail may clip that area late
tonight. Otherwise, a few lingering rain showers will be possible
over the nw 2/3 through early tue. Added fog mention to all areas
late tonight given moist bl and general upslope flow. Mid level
impulse will advect over the fa tue with strong lift and ample ll
moisture likely supporting sct showers over the western third
through tue morning/waning and shifting ne through afternoon.
Additional isolated cells will be possible in the afternoon,
mainly the nw third. Otherwise ll ridging will support a cool day
as northerly flow is reinforced behind the impulse. Lowered highs
Tue for this given clouds and ne upslope flow. Another strong
impulse will advect east across the northern plains tue night,
increasing lsa across the fa. Shra/isold ts will be possible
across the area, esp the far nw (closer to stronger lift) and
scentral SD where the old frontal boundary and deeper moisture
will reside.

.LONG TERM...(Wednesday Through Monday)
Issued at 222 PM MDT Mon Sep 5 2016

Slow moving upper trough will finally track over and
east of the area on Wednesday. Chances for showers and thunderstorms
will continue across parts of the area early Wed mainly across nw
SD...but will slide east of the area by mid to late afternoon. Weak
upper ridging Thursday will further break down across the region as
the next upper level system quickly approaches. This system will
bring some chances for precip Thu night into Fri. Stronger ridging
will then take over for the weekend bringing dry weather and temps
in the 70s and 80s. Longer range models are then hinting at cooler
and more unsettled weather for early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 222 PM MDT Mon Sep 5 2016

MVFR cigs across the area will gradually scatter out
across wrn SD through the afternoon. Isolated showers and
thunderstorms are then expected to develop this afternoon and
evening over most of the area. MVFR/IFR conditions w/ fog are
expected to return across portions of the area tonight.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...JC
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Sep 5, 3:51 AM MDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
351 AM MDT MON SEP 5 2016

SDZ046-047-049-061000-
MELLETTE-TODD-TRIPP-
451 AM CDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
CHANCE FOR A FEW STRONGER TO SEVERE STORMS TONIGHT...WITH THE
MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-061000-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
351 AM MDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 5, 2:24 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
224 PM MDT MON SEP 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             10 N HULETT             44.82N 104.63W
09/05/2016  E0.50 INCH       CROOK              WY   PUBLIC

            GROUND NEARLY COVERED IN HAIL

&&

MCKEMY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:31 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd74 min
Sep 4, 7:28 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp77 min
Sep 4, 8:41 PM MDTSevere Thunderstorm WarningUNRTripp34 min
Sep 5, 3:32 PM MDTSevere Thunderstorm WarningUNRButte58 min
Sep 5, 4:14 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Perkins62 min
Sep 5, 4:22 PM MDTSpecial Weather StatementUNRButte23 min
Sep 5, 4:37 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade68 min
Sep 5, 5:20 PM MDTSpecial Weather StatementUNRZiebach25 min
Sep 5, 5:38 PM MDTSpecial Weather StatementUNRZiebach22 min
Sep 5, 5:42 PM MDTSpecial Weather StatementUNRMeade33 min
Sep 5, 1:52 PM MDTSevere Thunderstorm WarningUNRCrook53 min
Sep 5, 2:43 PM MDTSpecial Weather StatementUNRCrook17 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.